Alert archive / New Mexico / High Wind Warnings in 2013

High Wind Warning 11, NWS Midland/Odessa, TX

March 16, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 16, 2013, 2:56 AM MDT for Eddy County, New Mexico. It took effect at Mar 16, 2013, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2013, 2:56 AM MDT (08:56 UTC)
In effect from
Mar 16, 2013, 12:00 PM MDT
Expired
Mar 16, 2013, 7:00 PM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4985 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS74 KMAF 160856
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT SAT MAR 16 2013

...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE GUADALUPE MOUNTAINS IN SOUTHEAST NEW MEXICO AND WEST TEXAS...

...HIGH WIND WATCH IS IN EFFECT SUNDAY AFTERNOON AND EVENING FOR
THE GUADALUPE MOUNTAINS IN SOUTHEAST NEW MEXICO AND WEST TEXAS...

.A SURFACE TROUGH WILL STRENGTHEN OVER THE REGION TODAY AHEAD OF
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA. WINDS ARE
EXPECTED TO REACH HIGH WIND CRITERIA DURING PEAK HEATING TODAY. WINDS
OVER THE GUADALUPE MOUNTAINS ARE EXPECT WINDS TO DECOUPLE DURING
THE OVERNIGHT HOURS RESULTING IN WEAKER WINDS OVER THE GUADALUPE
MOUNTAINS. WINDS WILL INCREASE DURING THE DAY ON SUNDAY AS WINDS
WILL FUNNEL AROUND THE BASE OF THE UPPER LEVEL DISTURB ACE.

NMZ027-TXZ258-170200-
/O.UPG.KMAF.HW.A.0010.130316T1800Z-130317T0100Z/
/O.NEW.KMAF.HW.W.0011.130316T1800Z-130317T0100Z/
/O.CON.KMAF.HW.A.0011.130317T1600Z-130318T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
256 AM MDT SAT MAR 16 2013

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...SATURDAY AND SUNDAY AFTERNOON AND EVENING.

* WINDS...WEST WINDS SUSTAINED AT 35 TO 45 MPH WITH GUSTS UP TO 
  60 MPH. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
685 
WWUS74 KMAF 161951
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SAT MAR 16 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL THIS EVENING FOR THE
GUADALUPE MOUNTAINS IN SOUTHEAST NEW MEXICO AND WEST TEXAS...

...HIGH WIND WATCH IS IN EFFECT SUNDAY AFTERNOON AND EVENING FOR
THE GUADALUPE MOUNTAINS IN SOUTHEAST NEW MEXICO AND WEST TEXAS...

.WESTERLY WINDS ARE EXPECTED TO REACH 40 MPH SUSTAINED WITH A FEW
GUSTS NEAR 60 MPH THIS AFTERNOON AND EVENING.  WINDS WILL DECOUPLE
DURING THE OVERNIGHT HOURS AND SHOULD DIMINISH.  HOWEVER...WINDS
WILL INCREASE DURING THE DAY ON SUNDAY WITH HIGH SPEEDS AGAIN
POSSIBLE IN THE GUADALUPE MOUNTAINS. 

NMZ027-TXZ258-170400-
/O.CON.KMAF.HW.W.0011.000000T0000Z-130317T0100Z/
/O.CON.KMAF.HW.A.0011.130317T1600Z-130318T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
151 PM MDT SAT MAR 16 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...SATURDAY AND SUNDAY AFTERNOON AND EVENING.

* WINDS...WEST WINDS SUSTAINED AT 35 TO 45 MPH WITH GUSTS UP TO 
  60 MPH. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 15, 11:48 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 11:48 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 AM CDT SAT MAR 16 2013

.DISCUSSION...

&&

.AVIATION...
VFR WITH INCREASING HIGH CLOUDS MOVING IN FROM THE NORTH.  HAVE A
SURFACE TROUGH EXTENDING DOWN ACROSS THE AREA... EAST OF THE
TROUGH WILL HAVE A SOUTH WIND OVERNIGHT WITH SOME GUSTS DUE TO
NOCTURNAL LLJ.  TROUGH WILL PUSH EAST DURING THE DAY WITH WIND
BECOMING W/SW AT ALL TAF SITES AND GUSTY DURING THE AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 202 PM CDT FRI MAR 15 2013/

MUCH ABOVE NORMAL TEMPERATURES EXPECTED TO CONTINUE THROUGH THE
WEEKEND WITH ZONAL FLOW ALOFT IN PLACE. SURFACE LEE TROUGH/LOW
LEVEL THERMAL RIDGING AND DOWNSLOPE FLOW WILL REMAIN IN PLACE
SATURDAY WITH NEAR RECORD TO RECORD HIGH TEMPERATURES EXPECTED.
HIGH WINDS REMAIN POSSIBLE IN THE GUADALUPE MOUNTAINS SATURDAY AND
SUNDAY AS THE SURFACE PRESSURE GRADIENT INCREASES AND 700 MILLIBAR
WIND FORECAST INCREASE TO 30 KNOTS. TEMPERATURES WILL BE
SIGNIFICANTLY COOLER SUNDAY BUT STILL ABOVE NORMAL DUE TO A COLD
FRONT BACKDOORING TO THE EASTERN SLOPES OF THE MOUNTAINS. THIS
FRONT IS FORECAST TO GET HUNG UP NEAR THE PECOS RIVER MONDAY WITH
TEMPERATURES MAINLY EXPECTED IN THE 70S NORTH OF THE RIVER AND 80S
SOUTH. CONTINUED MAINLY ZONAL FLOW ALOFT IS FORECAST TO CONTINUE
TUESDAY THROUGH THURSDAY WITH MUCH ABOVE NORMAL TEMPERATURES
CONTINUING.

FIRE WEATHER...

WILL CONTINUE THE FIRE WEATHER WATCH SATURDAY AND SUNDAY FOR
THE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS INCLUDING
THE UPPER TRANS PECOS AND THE VAN HORN HIGHWAY 54 CORRIDOR.
NEAR RECORD BREAKING TO RECORD BREAKING HIGH TEMPERATURES AND
DRY DOWNSLOPE FLOW BEHIND A SURFACE TROUGH WILL ALLOW RH/S TO
DROP TO 5 TO 10 PERCENT IN THE WATCH AREA BOTH SATURDAY AND SUNDAY
AFTERNOON. IN ADDITION THE ZONAL FLOW ALOFT AND HIGH MIXING
ALTITUDES WILL ALLOW FOR STRONGER WINDS ALOFT TO CONTRIBUTE
TO 20 FOOT WINDS APPROACHING AND POSSIBLY EXCEEDING 20 MPH.

CLIMATE...

THE RECORD HIGH TEMPERATURE FOR MIDLAND INTERNATIONAL AIRPORT
SATURDAY IS 88 DEGREES SET IN 1974. WITH A FORECAST HIGH TEMPERATURE
OF 93 DEGREES...THIS RECORD SHOULD BE EASILY BROKEN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 10 AM MDT SATURDAY THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 11 AM CDT /10 AM MDT/ THIS MORNING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

72
Hazardous weather outlook, Mar 16, 2:56 AM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT SAT MAR 16 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CDT SAT MAR 16 2013 /256 AM MDT SAT MAR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS TODAY FOR THE GUADALUPE AND DAVIS MOUNTAINS AND
ADJACENT PLAINS. A RED FLAG WARNING IS IN EFFECT.

HIGH WINDS ARE ALSO EXPECTED ACROSS THE GUADALUPE MOUNTAINS
TODAY. A HIGH WIND WARNING IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIMILAR DRY AND WINDY CONDITIONS ARE POSSIBLE SUNDAY. A FIRE
WEATHER WATCH AND A HIGH WIND WATCH REMAIN IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:41 AM MDTRed Flag WarningMAF16 hr

Nearby

High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.